Queueing Systems

, Volume 28, Issue 1–3, pp 55–77

Bounding blocking probabilities and throughput in queueing networks with buffer capacity constraints

  • Sunil Kumar
  • R. Srikant
  • P.R. Kumar


We propose a new technique for upper and lower bounding of the throughput and blocking probabilities in queueing networks with buffer capacity constraints, i.e., some buffers in the network have finite capacity. By studying the evolution of multinomials of the state of the system in its assumed steady state, we obtain constraints on the possible behavior of the system. Using these constraints, we obtain linear programs whose values upper and lower bound the performance measures of interest, namely throughputs or blocking probabilities. The main advantages of this new technique are that the computational complexity does not increase with the size of the finite buffers and that the technique is applicable to systems in which some buffers have infinite capacity. The technique is demonstrated on examples taken from both manufacturing systems and communication networks. As a special case, for the M/M/s/s queue, we establish the asymptotic exactness of the bounds, i.e., that the bounds on the blocking probability asymptotically approach the exact value as the degree of the multinomials considered is increased to infinity.

queueing networks communication networks performance evaluation finite buffers blocking 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    N. Bean, R.J. Gibbens and S. Zachary, Analysis of large single resource loss systems under heavy traffic with applications to integrated networks, Adv. in Appl. Probab. 27 (1995) 273-292.CrossRefGoogle Scholar
  2. [2]
    D. Bertsimas, I.C. Paschalidis and J.N. Tsitsiklis, Optimization of multiclass queueing networks: Polyhedral and nonlinear characterizations of achievable performance, Ann. Appl. Probab. 4 (1994) 43-75.Google Scholar
  3. [3]
    J.G. Dai, On positive Harris recurrence of multiclass queueing networks: A unified approach via fluid limit model, Ann. Appl. Probab. 5 (1995) 49-77.Google Scholar
  4. [4]
    D.G. Down and S.P. Meyn, Piecewise linear test functions for stability of queueing networks, in: Proc. of the IEEE 33rd Conf. on Decision and Control (December 1994) pp. 2069-2074.Google Scholar
  5. [5]
    A.G. Greenberg and R. Srikant, Computational techniques for accurate performance evaluation of multirate, multihop communication networks, IEEE/ACM Trans. Networking 5 (1997) 266-277.CrossRefGoogle Scholar
  6. [6]
    J.S. Kaufman, Blocking in a shared resource environment, IEEE Trans. Commun. 29 (1981) 1474-1481.CrossRefGoogle Scholar
  7. [7]
    F.P. Kelly, Loss networks, Ann. Appl. Probab. 1 (1991) 319-378.Google Scholar
  8. [8]
    L. Kleinrock, Queueing Systems, Vol. 1: Theory (Wiley-Interscience, New York, 1975).Google Scholar
  9. [9]
    P.R. Kumar, Re-entrant lines, Queueing Systems 13 (1993) 87-110.CrossRefGoogle Scholar
  10. [10]
    S. Kumar and P.R. Kumar, Performance bounds for queueing networks and scheduling policies, IEEE Trans. Automat. Control 39 (1994) 1600-1611.CrossRefGoogle Scholar
  11. [11]
    P.R. Kumar and S.P. Meyn, Stability of queueing networks and scheduling policies, IEEE Trans. Automat. Control 40 (1995) 251-260.CrossRefGoogle Scholar
  12. [12]
    P.R. Kumar and S.P. Meyn, Duality and linear programs for stability and performance analysis of queueing networks and scheduling policies, IEEE Trans. Automat. Control 41 (1996) 4-17.CrossRefGoogle Scholar
  13. [13]
    S. Lippman, Applying a new device in the optimization of exponential queueing systems, Oper. Res. 23 (1975) 687-710.CrossRefGoogle Scholar
  14. [14]
    S.H. Lu and P.R. Kumar, Distributed scheduling based on due dates and buffer priorities, IEEE Trans. Automat. Control 36 (1991) 1406-1416.CrossRefGoogle Scholar
  15. [15]
    H.G. Perros and E.T. Altiok, Queueing Networks with Blocking (North-Holland, Amsterdam, 1989).Google Scholar
  16. [16]
    J.W. Roberts, A service system with heterogeneous service requirements, Performance of Data Communication Systems and Their Applications (1981) 423-431.Google Scholar
  17. [17]
    K.W. Ross, Multiservice Loss Models for Broadband Telecommunication Networks (Springer, London, 1995).Google Scholar
  18. [18]
    W. Whitt, Tail probabilities with statistical multiplexing and effective bandwidths in multi-class queues, Telecommunication Systems 2 (1993) 71-107.CrossRefGoogle Scholar

Copyright information

© Kluwer Academic Publishers 1998

Authors and Affiliations

  • Sunil Kumar
    • 1
  • R. Srikant
    • 2
  • P.R. Kumar
    • 3
  1. 1.Graduate School of BusinessStanford UniversityStanfordUSA
  2. 2.Department of General Engineering, and the Coordinated Science LaboratoryUniversity of IllinoisUrbanaUSA
  3. 3.Department of Electrical Engineering, and the Coordinated Science LaboratoryUniversity of IllinoisUrbanaUSA

Personalised recommendations